Benadryl (diphenhydramine) is a brand-name, over-the-counter medication that’s classified as an antihistamine. It’s used to help relieve symptoms of hay fever (seasonal allergies), other allergies, and the common cold, as well as itchy skin due to insect bites, hives, and other causes.

Benadryl is effective for decreasing itchy skin from hives. It’s often considered a first-choice treatment for hives. But although it’s effective for decreasing symptoms of seasonal allergies, Benadryl isn’t often used for this purpose. This is due to side effects such as sleepiness.

Benadryl comes in many different forms. Some are oral (taken by mouth), and some are topical (applied to the skin). Examples include:

  • oral tablets
  • oral liquid-filled capsules (liqui-gels)
  • oral chewable tablets
  • oral liquid solution
  • topical cream
  • topical gel
  • topical spray
  • topical stick

Benadryl is available in generic forms, which are often store-brand products. The generic name of Benadryl is diphenhydramine.

There are many different Benadryl-branded products. Some of these products contain just one ingredient, while others contain two ingredients.

Examples of different Benadryl products and their ingredients include:

  • Benadryl Allergy. This product contains one active ingredient, diphenhydramine, which is an antihistamine.
  • Benadryl Allergy Plus Congestion. This product contains two active ingredients:
    • diphenhydramine, an antihistamine
    • phenylephrine, a decongestant
  • Benadryl Itch Stopping Cream. This product contains two active ingredients:
    • diphenhydramine, an antihistamine
    • zinc, a skin protectant
  • Benadryl Itch Cooling Gel. This product doesn’t contain the usual antihistamine, diphenhydramine. It only contains camphor, which is a type of pain reliever that’s applied to the skin.

When people say the name “Benadryl,” they usually mean the products that contain diphenhydramine. Because ingredients vary from one Benadryl product another, be sure to read the label closely before buying or using a Benadryl product. That way you’ll know what ingredients it contains.

If you’re not sure which product is right for you, ask your doctor or pharmacist.

Your Benadryl dosage will depend on several factors. These include:

  • the type of condition you’re using Benadryl to treat
  • your age
  • the form of Benadryl you’re taking

Typically, you should use the smallest dosage that provides the desired effect.

The following information describes dosages that are commonly used or recommended. If you’re unsure what dosage to take, ask your doctor or pharmacist.

Dosage for hay fever or allergies

  • Typical dosage for adults: 25 to 50 mg, every 4 to 6 hours.

Dosage for symptoms of the common cold (such as runny nose or sneezing)

  • Typical dosage for adults: 25 to 50 mg, every 4 to 6 hours.

Dosage for pain and itchy skin from hives, insect bites, and other causes

  • Typical dosage for adults: An application of Benadryl cream, gel, or spray to the affected area up to 3 to 4 times daily.

Children’s dosage

  • For hay fever or allergies:
    • Children ages 12 years and older: 25 to 50 mg, every 4 to 6 hours.
    • Children 6 to 11 years: 12.5 to 25 mg, every 4 to 6 hours.
    • Children under 6 years: Use only under the direction of a doctor.
  • For symptoms of the common cold (such as runny nose or sneezing):
    • Children ages 12 years and older: 25 to 50 mg, every 4 to 6 hours.
    • Children 6 to 11 years: 12.5 to 25 mg, every 4 to 6 hours.
    • Children under 6 years: Use only under the direction of a doctor.
  • For pain and itchy skin from hives, insect bites, and other causes:
    • Children ages 2 years and older: An application of Benadryl cream, gel, or spray to the affected area up to 3 to 4 times daily.
    • Children under 2 years: Use only under the direction of a doctor.

Dosage for babies

Over-the-counter oral Benadryl products aren’t approved for use in children under 6 years. Benadryl products that are applied to the skin aren’t approved for use in children under 2 years.

Before giving Benadryl to a baby, talk with your doctor. Your doctor may want to evaluate your baby’s symptoms. Your doctor can also recommend the most appropriate dosage of Benadryl if treatment with the drug is needed. (See warning below in “Benadryl side effects” section.)

Maximum dosage

Oral Benadryl products shouldn’t be taken more than 6 times each day. For adults and children over 12 years of age, the maximum is 300 mg each day. For children ages 6 to 12 years, the maximum is 150 mg each day.

For adults or children, Benadryl products such as the cream, gel, and spray shouldn’t be applied to the skin more than 4 times per day.

Tolerance

Your body can develop a tolerance to some of the effects of Benadryl. This means your body’s response to the drug may decrease over time.

For instance, one study found that Benadryl caused sleepiness on the first day it was taken. But after the person took Benadryl for four days, this side effect no longer occurred. This was due to tolerance.

Although tolerance to sleepiness caused by Benadryl can happen, tolerance doesn’t seem to occur with other effects of Benadryl. For instance, it doesn’t seem to affect the drug’s effectiveness. When used over time, Benadryl continues to work to relieve symptoms of hay fever or allergies, runny nose, hives, and other conditions.

However, if you’re taking Benadryl frequently (on more than about four days per week), talk with your doctor. They may suggest other treatment options that may be more effective for you.

Benadryl can cause mild or serious side effects. The following list contains some of the key side effects that may occur while taking Benadryl. This list doesn’t include all possible side effects.

For more information on the possible side effects of Benadryl or tips on how to deal with a troubling side effect, talk with your doctor or pharmacist.

More common side effects

The more common side effects of Benadryl include:

  • sleepiness
  • dry mouth
  • weakness
  • dizziness
  • headache

Some of these side effects may go away within a few days or a couple of weeks. If they’re more severe or don’t go away, talk to your doctor or pharmacist.

Serious side effects

Call your doctor right away if you have serious side effects. Call 911 if your symptoms feel life-threatening or if you think you’re having a medical emergency. Serious side effects and their symptoms can include the following:

  • decreased memory
  • impaired thinking
  • dementia
  • confusion
  • fast heartbeat
  • seizures

Long-term side effects

Over-the-counter Benadryl is approved for temporary or short-term use and isn’t intended for long-term use. There is very little scientific research about the long-term effects of Benadryl.

Some side effects that may occur with long-term use include:

  • constipation
  • blurred vision
  • memory problems and dementia (especially in seniors)
  • anxiety
  • dependence

Talk to your doctor about how often you have allergy symptoms. If you have symptoms frequently (more often than about four days per week), there may be a safer, more effective medication for you than Benadryl.

Dementia

Benadryl and some other antihistamine drugs can sometimes cause decreased memory, confusion, and trouble thinking. These side effects are more common in seniors.

In addition, taking Benadryl long term might increase the risk of dementia such as Alzheimer’s disease, especially in seniors. In one study, people over the age of 65 years who took medications such as Benadryl daily for three years or longer had an increased risk of dementia or Alzheimer’s disease.

To prevent this possible side effect, Benadryl should be used in the lowest effective dose for the shortest time possible. If you need to take an antihistamine long term, talk with your doctor or pharmacist about other options.

Hallucinations

Hallucinations aren’t a typical side effect of Benadryl. However, they can occur in people who take very high doses of Benadryl. If you experience hallucinations while taking Benadryl, don’t take any more of the medication. If you think you need medical treatment, call your doctor or 911.

Restless legs syndrome

Some antihistamines, including Benadryl, can worsen symptoms of restless legs syndrome. If you have restless legs syndrome, talk with your doctor or pharmacist about other medication options.

Depression

Depression isn’t a side effect that typically happens in people who take Benadryl.

If you have symptoms of depression while taking Benadryl, talk with your doctor. Your doctor may want to evaluate your symptoms. They may also recommend different medication options.

Weight gain

Weight gain can happen in some people who take diphenhydramine. If you have weight gain while taking Benadryl, talk with your doctor or pharmacist about other medication options.

Constipation

Benadryl can cause constipation, especially when used regularly. If you have constipation, talk with your doctor or pharmacist about other medication options instead of Benadryl.

Driving warning

Because it can make you very sleepy, Benadryl can impair your ability to drive. If you feel sleepy after taking it, don’t drive. Also, don’t use dangerous equipment if you feel sleepy after taking Benadryl.

Side effects in children

In children, oral Benadryl can sometimes cause unexpected side effects such as:

  • restlessness
  • irritability or agitation
  • trouble sleeping
  • muscle spasms
  • seizure

In newborns, oral Benadryl can cause:

  • trouble breathing
  • seizures
  • sudden infant death

Because of the risk of dangerous side effects in children, over-the-counter oral Benadryl products are only approved for use in children 6 years of age and older.

Warning about Benadryl use in children and babiesThe Food and Drug Administration (FDA) recommends that cough and cold products not be used in children under 2 years of age due to the risk of dangerous side effects, including sudden infant death. These products often contain diphenhydramine (generic Benadryl) or other antihistamines, combined with other ingredients.

Before giving oral Benadryl to children under 6 years, or cough and cold products to children under 2 years, talk with your doctor. Your doctor may want to evaluate your child’s symptoms. They can also recommend the most appropriate medication and dosage if treatment is needed.

Benadryl products aren’t approved for use in babies (see warning above).

Over-the-counter oral Benadryl products are only approved for use in children ages 6 years and older. Benadryl products that are applied to the skin (such as the cream, gel, or spray) are only approved for use in children 2 years of age and older.

Using Benadryl in babies can increase the risk of serious side effects such as:

  • restlessness
  • irritability or agitation
  • trouble sleeping
  • muscle spasms
  • trouble breathing
  • seizures
  • sudden infant death

Before giving Benadryl to your baby, talk with your doctor. Your doctor may want to evaluate your baby’s symptoms. If they decide that treatment with Benadryl is needed, your doctor can also recommend the most appropriate dosage of the drug.

Taking too much Benadryl can increase your risk of side effects.

Overdose symptoms

Symptoms of an overdose in adults and children can include:

  • involuntary movements
  • blurred vision
  • decreased sweating
  • restlessness
  • nervousness and anxiety
  • confusion
  • hallucinations
  • heart arrhythmia
  • trouble breathing
  • seizure
  • coma
  • death

What to do in case of overdose

If you think you’ve taken too much of this drug, call your doctor or seek guidance from the American Association of Poison Control Centers at 800-222-1222 or through their online tool. But if your symptoms are severe, call 911 or go to the nearest emergency room right away.

Over-the-counter Benadryl is available in many different forms. Some are oral (taken by mouth), and others are topical (applied to the skin). Forms include:

  • oral tablets
  • oral chewable tablets
  • oral liquid-filled capsules (liqui-gels)
  • oral liquid solution
  • topical cream
  • topical gel
  • topical spray
  • topical stick

Store brands that contain diphenhydramine, the same ingredient in Benadryl, are available in other forms. These forms include:

  • oral capsules
  • oral tablets
  • orally disintegrating tablets (rapid melt tablets)
  • oral dissolving strips
  • oral suspension
  • lip balm

Prescription diphenhydramine, the ingredient in Benadryl, is also available as a solution that’s used for injections. No Benadryl or diphenhydramine product is available as a topical lotion or as eye drops.

Benadryl is an over-the-counter antihistamine that’s used to help relieve symptoms of hay fever, other allergies, and the common cold, as well as itchy skin caused by insect bites, hives, and other causes.

Some of Benadryl’s common uses are described below. Not all of these uses are recommended by the FDA or by medical experts.

Benadryl for allergies

Benadryl is an approved over-the-counter treatment of symptoms of hay fever and other respiratory allergies such as:

  • sneezing
  • runny nose
  • itchy eyes
  • itchy nose and throat

Benadryl is effective for reducing symptoms of allergies. However, it’s not usually a first-choice treatment for treating hay fever or other respiratory allergies. This is because of the risk of side effects such as sleepiness.

Newer, “second-generation” antihistamines are usually preferred over Benadryl for treating these conditions. These medications include:

Benadryl for sleep

Over-the-counter Benadryl products aren’t approved for helping to improve sleep. However, diphenhydramine, the main ingredient contained in most Benadryl products, is contained in other products that are used to help improve sleep. These products include:

  • Unisom
  • Sominex
  • ZzzQuil

These products are approved for occasional use to help relieve sleeplessness. According to the American Academy of Sleep Medicine, these products aren’t recommended to treat ongoing or long-term insomnia (trouble sleeping).

Benadryl for hives, itching, and rash

Some topical, over-the-counter Benadryl products are approved for treating hives, itchy skin, and rash. These products include:

  • Benadryl Itch Stopping Cream
  • Benadryl Itch Cooling Spray
  • Benadryl Itch Stopping Gel
  • Benadryl Itch Relief Stick

Oral over-the-counter Benadryl products aren’t approved to treat hives, itchy skin, and rash. However, these products are sometimes used for these purposes. They’re effective for this use, but they’re not usually a first-choice treatment because of side effects such as sleepiness.

Newer, “second-generation” antihistamines are usually preferred over oral Benadryl for treating these symptoms. These newer medications include:

Benadryl for anxiety

Benadryl isn’t meant to be used for treating anxiety. It can make you feel sleepy, which might temporarily make you feel less anxious. However, this effect will wear off after a few days of using the product.

If you have symptoms of anxiety, talk with your doctor about medications that are a better choice for treating your symptoms.

Benadryl for poison ivy

Some topical, over-the-counter Benadryl products are approved for treating pain and itchy skin caused by poison ivy. These products include:

  • Benadryl Itch Stopping Cream
  • Benadryl Itch Cooling Spray
  • Benadryl Itch Stopping Gel
  • Benadryl Itch Relief Stick

Benadryl for nausea or motion sickness

Over-the-counter Benadryl products aren’t approved to treat symptoms of motion sickness. However, Benadryl is often used to treat these symptoms.

Benadryl is often effective for reducing symptoms of motion sickness, but it can cause sleepiness. Other medications are considered a first-choice treatment for people who need to relieve motion sickness but want to stay awake while traveling.

If you get symptoms of motion sickness, talk with your doctor about treatment options before you travel.

Benadryl for bee stings and bug bites

Some topical, over-the-counter Benadryl products are approved for treating pain and itchy skin caused by insect bites and stings. These products include:

  • Benadryl Itch Stopping Cream
  • Benadryl Itch Cooling Spray
  • Benadryl Itch Stopping Gel
  • Benadryl Itch Relief Stick

Benadryl for cough

Oral, over-the-counter Benadryl products are approved to treat some symptoms of the common cold. These symptoms include sneezing and runny nose, but they don’t include cough.

Although some people take Benadryl to treat cough, an analysis of clinical studies shows that antihistamines such as Benadryl don’t improve symptoms of cough.

Benadryl for migraine

Over-the-counter Benadryl isn’t approved to treat migraine headaches. Diphenhydramine, the drug contained in Benadryl, is sometimes used with other medications for treating migraine headaches. However, it may not help improve symptoms.

The American Headache Society recommends against using diphenhydramine for treating migraine headaches.

Benadryl for colds

Oral over-the-counter Benadryl products are approved to treat some symptoms of the common cold, including sneezing and runny nose.

An analysis of clinical research found that antihistamines such as Benadryl can slightly decrease these symptoms in adults. But there isn’t enough research to know if Benadryl reduces these symptoms in children.

Benadryl for eczema

Over-the-counter Benadryl products aren’t approved to treat symptoms of eczema.

The American Academy of Dermatology recommends not using Benadryl products to treat eczema. This includes Benadryl products that are oral (taken by mouth) and topical (applied to the skin).

Benadryl for heat rash

Over-the-counter Benadryl products aren’t approved and don’t work to treat heat rash. Heat rash usually goes away on its own without treatment. If you have symptoms that don’t go away, call your doctor. They may recommend treatments such as calamine lotion.

Benadryl for sinus pain

Over-the-counter Benadryl products aren’t approved to treat sinus pain. However, some oral Benadryl products contain diphenhydramine, an antihistamine, and a decongestant called phenylephrine. These products can help reduce nasal congestion and stuffiness and may also help reduce sinus pressure or pain.

These products include:

  • Benadryl Allergy Plus Congestion
  • Children’s Allergy Plus Congestion

Benadryl for swelling

The swelling that often occurs along with hives is called angioedema. It usually occurs on the hands or feet, or around the lips and face.

Diphenhydramine (the drug contained in Benadryl) may be used for more severe cases of swelling. As an example, painful swelling could be considered severe.

Because Benadryl can cause sleepiness, it’s not typically recommended for less severe swelling. For this symptom, newer “second-generation” antihistamines are usually preferred over oral Benadryl. These medications include:

Note: In rare cases, swelling from hives may cause a swollen tongue or throat and cause trouble breathing. If you have these symptoms, call 911 or go to an emergency room for treatment.

Benadryl for sunburn

Some topical over-the-counter Benadryl products are approved for treating pain and itchy skin caused by sunburn. These products include:

  • Benadryl Itch Stopping Cream
  • Benadryl Itch Cooling Spray
  • Benadryl Itch Stopping Gel
  • Benadryl Itch Relief Stick

Benadryl may be safe for short-term use during pregnancy in some situations. For treatment of severe allergic reactions during pregnancy, injected diphenhydramine is often considered the first-choice treatment. Diphenhydramine is the ingredient contained in Benadryl.

Benadryl shouldn’t be used during the last two weeks of pregnancy. This is due to a risk of eye disease in the newborn.

If you’re pregnant, talk with your doctor before taking Benadryl. Your doctor may want to evaluate your symptoms to determine the safest treatment.

Taking Benadryl occasionally during breastfeeding is likely safe. However, taking Benadryl regularly or in large doses may cause side effects in a child who is breastfed. It may also reduce your milk supply.

Antihistamines that cause less sleepiness are usually preferred over oral Benadryl while breastfeeding. These medications include:

Benadryl is an antihistamine. There are several other antihistamines that can be used as alternatives.

Antihistamines are typically classified as either first generation or second generation.

The first-generation antihistamines usually cause more sleepiness and other side effects than the second-generation antihistamines. Benadryl contains diphenhydramine, a first-generation antihistamine. Examples of the other medications in these groups are listed below.

First-generation antihistamines include:

  • brompheniramine
  • chlorpheniramine (Chlor-Trimeton)
  • dimenhydrinate (Dramamine)
  • hydroxyzine (Vistaril)

Second-generation antihistamines include:

You may wonder how Benadryl compares to other medications that are prescribed for similar uses. Below are comparisons between Benadryl and several medications.

Benadryl vs. Claritin

Benadryl is a first-generation antihistamine. Claritin (loratadine) is a newer, second-generation antihistamine. The second-generation antihistamines are often called nonsedating antihistamines because they’re less likely to cause sleepiness compared to first-generation antihistamines.

Both Benadryl and Claritin are over-the-counter medications.

Uses

Oral Benadryl products are approved for decreasing symptoms of hay fever and other respiratory allergies, and symptoms of the common cold such as sneezing and runny nose. Benadryl products that are topical (applied to the skin) are approved for decreasing pain and itchy skin caused by things such as hives and insect bites.

Claritin is approved for decreasing symptoms of hay fever and other respiratory allergies.

Drug forms

Benadryl comes in many different forms, including:

  • oral tablets
  • oral liquid-filled capsules (liqui-gels)
  • oral chewable tablets
  • oral liquid solution
  • topical cream
  • topical gel
  • topical spray
  • topical stick

Oral Benadryl products are usually taken every 4 to 6 hours. Topical products are typically used up to 4 times daily.

Claritin is also available in many different forms, including:

  • oral tablets
  • orally disintegrating tablets
  • oral liquid-filled capsules (liqui-gels)
  • oral liquid syrup

Claritin tablets, liquid-filled capsules, and syrup are taken once daily. The orally disintegrating tablets are used either once daily or twice daily.

Side effects and risks

Benadryl and Claritin have some similar side effects, and some that differ. Below are examples of these side effects.

Both Benadryl and ClaritinBenadrylClaritin
More common side effects• headache
• dry mouth
• sleepiness*
• weakness
• dizziness
• fatigue
• inflammation of the mouth and lips
• rash
• sore throat
• ear pain
Serious side effects• seizures
• fast heartbeat
• decreased memory
• impaired thinking
• confusion
• impaired driving
• dementia

* Both Benadryl and Claritin can cause sleepiness, but it’s much more common in people who take Benadryl.

Effectiveness

Benadryl and Claritin are both effective for reducing symptoms of hay fever and other allergies, and for treating hives or itchy skin. However, Benadryl isn’t usually a first-choice treatment for these conditions due to its risk of side effects such as sleepiness.

Claritin and other second-generation antihistamines are usually preferred.

Costs

Benadryl and Claritin are both brand-name, over-the-counter products. Claritin usually costs more than Benadryl.

Both of these products have store-brand versions. Store brands are usually cheaper than the brand-name versions.

Benadryl vs. Zyrtec

Benadryl is a first-generation antihistamine. Zyrtec (cetirizine) is a newer, second-generation antihistamine. The second-generation antihistamines are often called nonsedating antihistamines because they’re less likely to cause sleepiness compared to first-generation antihistamines.

Both Benadryl and Zyrtec are over-the-counter medications.

Uses

Oral Benadryl products are approved for decreasing symptoms of hay fever and other respiratory allergies, and symptoms of the common cold such as sneezing and runny nose. Benadryl products that are topical (applied to the skin) are approved for decreasing pain and itchy skin due to hives, insect bites, and other causes.

Zyrtec is approved for decreasing symptoms of hay fever and other respiratory allergies.

Drug forms

Benadryl is available in many different forms, including:

  • oral tablets
  • oral liquid-filled capsules (liqui-gels)
  • oral chewable tablets
  • oral liquid solution
  • topical cream
  • topical gel
  • topical spray
  • topical stick

Oral Benadryl products are usually taken every 4 to 6 hours. Topical Benadryl products are typically used up to 4 times daily.

Zyrtec is also available in many different forms, including:

  • oral tablets
  • orally disintegrating tablets (dissolve tabs)
  • oral liquid gels
  • oral liquid syrup

Zyrtec products are usually taken once daily.

Side effects and risks

Benadryl and Zyrtec have some similar side effects, and some that differ. Below are examples of these side effects.

Both Benadryl and ZyrtecBenadrylZyrtec
More common side effects• headache
• dry mouth
• sleepiness*
• weakness
• dizziness
• fatigue
• sore throat
• stomach pain
Serious side effects• seizures
• fast heartbeat
• decreased memory
• impaired thinking
• confusion
• impaired driving
• dementia
• glaucoma
bronchospasm

* Both Benadryl and Zyrtec can cause sleepiness, but it’s more common in people who take Benadryl.

Effectiveness

Benadryl and Zyrtec are both effective for reducing symptoms of hay fever and other allergies, and for treating hives or itchy skin. However, Benadryl isn’t usually a first-choice for these conditions because of its risk of side effects such as sleepiness. Zyrtec and other second-generation antihistamines are usually preferred.

Costs

Benadryl and Zyrtec are both brand-name over-the-counter products. Zyrtec usually costs more than Benadryl.

Both of these products have store-brand versions. Store brands are usually cheaper than the brand-name versions.

Benadryl vs. Allegra

Benadryl is a first-generation antihistamine. Allegra (fexofenadine) is a newer, second-generation antihistamine. The second-generation antihistamines are often called nonsedating antihistamines because they’re less likely to cause sleepiness compared to first-generation antihistamines.

Both Benadryl and Allegra are over-the-counter medications.

Uses

Oral Benadryl products are approved for decreasing symptoms of hay fever and other respiratory allergies, and symptoms of the common cold such as sneezing and runny nose. Benadryl products that are topical (applied to the skin) are approved for decreasing pain and itchy skin due to hives, insect bites, and other causes.

Allegra is approved for decreasing symptoms of hay fever and other respiratory allergies, and itchy skin caused by hives, insect bites, and other causes.

Drug forms

Benadryl is available in many different forms, including:

  • oral tablets
  • oral liquid-filled capsules (liqui-gels)
  • oral chewable tablets
  • oral liquid solution
  • topical cream
  • topical gel
  • topical spray
  • topical stick

Oral Benadryl products are usually taken every 4 to 6 hours. Topical Benadryl products are typically used up to 4 times daily.

Allegra is also available in many different forms, including:

  • oral tablets
  • orally disintegrating tablets (meltable tablets)
  • oral gel-coated tablets (gelcaps)
  • oral liquid suspension

Allegra products are taken once or twice daily.

Side effects and risks

Benadryl and Allegra have some similar side effects, and some that differ. Below are examples of these side effects.

Both Benadryl and AllegraBenadrylAllegra
More common side effects• headache
• dizziness
• weakness
• dry mouth
• sleepiness
• vomiting
• cough
• diarrhea
• stomach upset
• fatigue
• muscle pain
• sore throat
Serious side effects • decreased memory
• impaired thinking
• confusion
• impaired driving
• seizures
• fast heartbeat
• dementia
• angioedema (swelling)

Effectiveness

Benadryl and Allegra are both effective for reducing symptoms of hay fever and other allergies and for treating hives or itchy skin. However, Benadryl isn’t usually a first-choice for these conditions because of the risk of side effects such as sleepiness. Allegra and other second-generation antihistamines are usually preferred.

Costs

Benadryl and Allegra are both brand-name, over-the-counter products. Allegra usually costs more than Benadryl.

Both of these products have store-brand versions. Store brands are usually cheaper than the brand-name versions.

Benadryl vs. Unisom

Benadryl contains the ingredient diphenhydramine, a first-generation antihistamine.

There are different forms of Unisom. Most of these also contain the ingredient diphenhydramine. However, one Unisom product contains a similar drug, doxylamine.

Uses

Oral Benadryl products are approved for decreasing symptoms of hay fever and other respiratory allergies, and symptoms of the common cold such as sneezing and runny nose. Benadryl products that are topical (applied to the skin) are approved for decreasing pain and itchy skin due to hives, insect bites, and other causes.

Although it’s not approved for this purpose, some people take Benadryl to help improve their sleep.

Unisom is approved for helping relieve occasional sleeplessness. It’s not intended to be used to treat ongoing or long-term insomnia (trouble sleeping).

Drug forms

Benadryl is available in many different forms, including:

  • oral tablets
  • oral liquid-filled capsules (liqui-gels)
  • oral chewable tablets
  • oral liquid solution
  • topical cream
  • topical gel
  • topical spray
  • topical stick

Oral Benadryl products are usually taken every 4 to 6 hours. Topical Benadryl products are typically used up to 4 times daily. Oral Benadryl products aren’t approved for sleeplessness, but some people take oral Benadryl once before bedtime for that purpose.

There are also several forms of Unisom products. These include:

  • diphenhydramine-containing products:
    • oral softgels (SleepGels)
    • oral mini capsules (SleepMinis)
    • oral liquid
    • orally disintegrating tablets (SleepMelts)
  • doxylamine-contain product:
    • oral tablets (SleepTabs)

These products are usually taken once daily just before bedtime or at bedtime.

Side effects and risks

Benadryl and most Unisom products contain the same ingredient, diphenhydramine. One form of Unisom contains a different ingredient, doxylamine. Doxylamine is very similar to diphenhydramine and causes very similar common and serious side effects.

The most common side effects of Benadryl and Unisom include:

  • headache
  • dizziness
  • weakness
  • dry mouth
  • sleepiness

Some serious side effects can include:

  • decreased memory
  • impaired thinking
  • confusion
  • impaired driving
  • seizures
  • fast heartbeat
  • dementia

Effectiveness

Benadryl and most forms of Unisom contain the same active ingredient, diphenhydramine. Both products can help with falling asleep in people with occasional sleeplessness. This effect may decrease or wear off with continued use.

According to the American Academy of Sleep Medicine, these products aren’t recommended to treat ongoing or long-term insomnia (trouble sleeping).

Costs

Benadryl and Unisom are both brand-name over-the-counter products. These products usually cost about the same.

Both of these products have store-brand versions. Store brands are usually cheaper than the brand-name versions.

Benadryl vs. melatonin

Benadryl contains the ingredient diphenhydramine, a first-generation antihistamine.

Melatonin is a hormone that naturally occurs in the body. It’s involved in regulating the wake-sleep cycle of the body. It’s available as a dietary supplement.

Uses

Oral Benadryl products are approved for decreasing symptoms of hay fever and other respiratory allergies, and symptoms of the common cold such as sneezing and runny nose. Benadryl products that are topical (applied to the skin) are approved for decreasing pain and itchy skin due to hives, insect bites, and other causes.

Although it’s not approved, some people take oral Benadryl to help improve their sleep.

Melatonin is most commonly used to help relieve sleeplessness.

Drug forms

Benadryl is available in many different forms, including:

  • oral tablets
  • oral liquid-filled capsules (liqui-gels)
  • oral chewable tablets
  • oral liquid solution
  • topical cream
  • topical gel
  • topical spray
  • topical stick

Oral Benadryl products are usually taken every 4 to 6 hours. Topical Benadryl products are typically used up to 4 times daily. Oral Benadryl products aren’t approved for sleeplessness, but some people take oral Benadryl once before bedtime for that purpose.

Melatonin is also available in different forms, including:

  • oral tablets
  • oral gummies
  • orally dissolving tablets (fast-dissolving tablets)
  • oral capsules
  • oral chewable tablets
  • oral liquid

Melatonin is usually taken once daily at bedtime.

Side effects and risks

Benadryl and melatonin have some similar side effects, and some that differ. Below are examples of these side effects.

Both Benadryl and melatoninBenadrylmelatonin
More common side effects• headache
• sleepiness
• weakness
• dry mouth
• dizziness
• stomach upset
Serious side effects• seizures
• impaired thinking
• confusion
• fast or irregular heartbeat
• decreased memory
• impaired driving
• dementia
• angioedema (swelling)

Effectiveness

Benadryl can help with falling asleep in people with occasional sleeplessness. However, this effect may decrease or wear off with continued use of the product.

In an analysis of clinical studies, melatonin slightly decreases the time it takes to fall asleep and increases total sleep time. These effects don’t decrease with continued use of the product.

According to the American Academy of Sleep Medicine, neither Benadryl nor melatonin are recommended to treat ongoing or long-term insomnia (trouble sleeping).

Costs

Melatonin usually costs more than Benadryl.

Both of these products have store-brand versions. Store brands are usually cheaper than the brand-name versions.

You shouldn’t consume alcohol while taking Benadryl. Drinking alcohol with Benadryl can increase the effects of alcohol and cause excess sleepiness that can impair your abilities. For instance, you may have trouble driving.

Benadryl can interact with several other medications. It can also interact with certain supplements.

Benadryl and other medications

Below is a list of medications that can interact with Benadryl. This list doesn’t contain all drugs that may interact with Benadryl.

Different drug interactions can cause different effects. For instance, some can interfere with how well a drug works, while others can cause increased side effects.

If you take other medications, talk with your pharmacist before taking Benadryl. Your pharmacist can help you avoid potential interactions.

Anticholinergic drugs

Anticholinergic drugs block the action of acetylcholine, a chemical that relays messages between cells in your body. Benadryl also blocks acetylcholine. Because anticholinergic drugs and Benadryl work in the same way, taking them together can increase the risk of side effects. Examples of these drugs include:

  • fesoterodine (Toviaz)
  • oxybutynin (Gelnique, Ditropan XL, Oxytrol)
  • scopolamine (Transderm Scop)
  • tolterodine (Detrol)

Medications that cause sleepiness

Many medications can cause sleepiness. Taking these drugs with Benadryl can increase the risk of excessive sleepiness. Examples of these medications include:

Antihistamines, such as:

  • brompheniramine
  • chlorpheniramine (Chlor-Trimeton)
  • doxylamine (Unisom)
  • dimenhydrinate (Dramamine)
  • hydroxyzine (Vistaril)

Antidepressant drugs, such as:

Antipsychotic drugs, such as:

Benzodiazepines, such as:

Opioids, such as:

  • codeine
  • hydrocodone (Hysingla ER, Zohydro ER)
  • oxycodone (OxyContin, Roxicodone)
  • tramadol (ConZip, Ultram)

Sedative-hypnotic drugs, such as:

  • ramelteon (Rozerem)
  • zaleplon (Sonata)
  • zolpidem (Ambien)

Benadryl and Xanax

Xanax (alprazolam) is a type of drug called a benzodiazepine, which can cause sleepiness. Taking Xanax with Benadryl can increase your risk of excessive sleepiness. This can make you too sleepy to drive or prevent you from doing other potentially dangerous activities safely.

If you take Xanax, talk with your doctor before taking Benadryl. They may recommend other treatment options.

Benadryl and Zoloft

Zoloft (sertraline) is an antidepressant that can cause sleepiness in some people who take it. Taking Zoloft with Benadryl may increase the risk of excessive sleepiness. This can make you too sleepy to drive or prevent you from doing other potentially dangerous activities safely.

If you take Zoloft, talk with your doctor before taking Benadryl. They may recommend other treatment options.

Benadryl and Zyrtec

Zyrtec (cetirizine) is an antihistamine. Benadryl is also an antihistamine. Taking Benadryl with Zyrtec may increase the risk of certain side effects such as sleepiness, dry mouth, fatigue, and headache.

If you take Zyrtec, talk with your doctor before taking Benadryl. They may recommend other treatment options.

Benadryl and Motrin

There are no known interactions between Benadryl and Motrin (ibuprofen).

Benadryl and acetaminophen

There are no known interactions between Benadryl and acetaminophen (Tylenol).

Benadryl and herbs and supplements

Some herbs and supplements can cause sleepiness. Taking these with Benadryl can increase the risk of excessive sleepiness. Examples of these supplements include:

  • chamomile
  • kava
  • melatonin
  • valerian

Take Benadryl according to the instructions on the package or according to the directions you’ve received from your doctor.

Timing

For hay fever or other respiratory allergies, oral Benadryl is typically taken every 4 to 6 hours. If topical Benadryl is used to treat itchy skin, it should be applied up to 4 times daily. Each application should be separated by 4 to 6 hours.

Taking Benadryl with food

Benadryl can be taken with or without food.

Can Benadryl be crushed?

Benadryl tablets can be crushed. If you have trouble swallowing whole tablets, Benadryl liquid solution and chewable tablets are available.

Benadryl is an antihistamine. If you have allergies or have a cold, your body releases a chemical messenger called histamine. This messenger causes symptoms such as inflammation, edema (swelling), itchiness, and runny nose.

Benadryl blocks some of the effects of histamine and decreases some of the symptoms caused by it.

How long does it take to work?

When taken by mouth, Benadryl begins to work within 15 to 30 minutes. When applied to the skin, it works right away.

Here are answers to some frequently asked questions about Benadryl.

Does Benadryl make you sleepy?

Yes, Benadryl causes most people who take it to feel sleepy. This side effect may go away after three to four days of daily use.

Can Benadryl help with anxiety?

Benadryl isn’t an effective treatment for anxiety. Since Benadryl can make you feel sleepy, some people may feel that it causes them to relax. However, this effect often goes away after using the product for a few days.

Is Benadryl an NSAID?

No, Benadryl isn’t an NSAID (nonsteroidal anti-inflammatory drug). Benadryl is an antihistamine.

Can Benadryl be used as an expectorant?

No, Benadryl doesn’t work as an expectorant. An expectorant is a product that loosens mucus in your respiratory tract so you can cough it up.

Before taking Benadryl, talk with your doctor about any medical conditions you have. Benadryl may not be a good choice for you if you have certain medical conditions. Examples of these conditions include:

  • Asthma. Taking Benadryl can sometimes cause thickening of mucus in the trachea (windpipe). This might worsen asthma attacks.
  • Bladder or prostate problems. Benadryl can worsen symptoms of urinary retention in people with bladder problems or prostate problems.
  • Dementia. Benadryl can cause memory problems and can worsen symptoms of dementia. People with dementia should avoid taking Benadryl.
  • Glaucoma. Benadryl can worsen symptoms of glaucoma. People with glaucoma should avoid taking Benadryl.
  • Heart problems or high blood pressure. Although not common, Benadryl can sometimes cause heart-related side effects such as a fast heartbeat or low blood pressure. These effects can worsen certain heart conditions.
  • Liver disease. The body breaks down Benadryl in the liver. People with liver disease may not be able to process Benadryl properly, leaving an increased amount of the drug in their body. This can lead to a higher risk of side effects from Benadryl. If you have liver disease, you may need a lower dosage of Benadryl.

Other warnings apply to certain groups:

  • For people who wear contact lenses. Benadryl can cause dry eyes. This may cause problems for people who wear contact lenses.
  • For seniors. Older adults have a higher risk of side effects from Benadryl, especially when it’s used long-term. Second-generation antihistamines may be a better choice for seniors.

Each Benadryl package is given an expiration date by the manufacturer of the product. This date is printed on the package. The purpose of the expiration date is to guarantee the effectiveness of the medication during this time.

The current stance of the Food and Drug Administration (FDA) is to avoid using expired medications. However, an FDA study showed that many medications may still be good beyond the expiration date listed on the bottle.

How long a medication remains good can depend on many factors, including how and where the medication is stored. Benadryl should be stored at room temperature in its original container. Excessive humidity should be avoided.

If you have unused medication that has gone past the expiration date, talk to your pharmacist about whether you might still be able to use it.

The following information is provided for clinicians and other healthcare professionals.

Mechanism of action

Benadryl is an H1-receptor antagonist. It competes with free histamine at the H1-receptor binding sites. Benadryl antiemetic effects are likely due to central anticholinergic effects. Benadryl also has central nervous system depressant effects and has a direct suppressive effect on the cough center.

Pharmacokinetics and metabolism

After oral administration, the onset of action is approximately 15 to 30 minutes. Peak concentrations occur in 2 to 4 hours.

Benadryl is metabolized hepatically. The plasma half-life is 2 to 8 hours with a duration of action of about 4 to 6 hours.

Contraindications

Benadryl is contraindicated in patients with a known hypersensitivity to Benadryl or any of its components.

Storage

Benadryl should be stored at room temperature in its original container. Excessive humidity should be avoided.

Disclaimer: Healthline has made every effort to make certain that all information is factually correct, comprehensive, and up-to-date. However, this article should not be used as a substitute for the knowledge and expertise of a licensed healthcare professional. You should always consult your doctor or other healthcare professional before taking any medication. The drug information contained herein is subject to change and is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. The absence of warnings or other information for a given drug does not indicate that the drug or drug combination is safe, effective, or appropriate for all patients or all specific uses.